Minnesota, 2011

Hail in Minnesota, July 25, 2011

July 25, 2011 · NWS FSD · 11 events in 4 counties and zones

Thunderstorms produced large hail at several locations in southwest Minnesota during the late afternoon and early evening of July 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail at several locations in southwest Minnesota during the late afternoon and early evening of July 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 25, 2:20 PM CST, 52 minutes earlier.

Area forecast discussion, Jul 25, 2:20 PM CST, 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT MON JUL 25 2011

.DISCUSSION...

VERY SUBTLE WARM FRONT LIFTING NORTH ACROSS THE AREA AND IS NOW
POISED ALONG OR JUST TO THE NORTH OF HIGHWAY 14. BOTH THE HRRR AND
RUC ADVERTISE A WEAK SHORT WAVE MOVING FROM NORTHEAST SOUTH DAKOTA
THIS AFTERNOON INTO SOUTHWEST MINNESOTA.  CERTAINLY CAN NOT MAKE OUT
ANYTHING ON WATER VAPOR.   BUT CU FIELD NEAR KATY APPEARS AGITATED.
IF THIS FEATURE IS REAL...COULD SEE STORMS DEVELOP IN THE VICINITY
OF THE WARM FRONT ACROSS SOUTHWEST MINNESOTA AND EASTER CENTRAL
SOUTH DAKOTA. SHEAR PROFILES ARE FAIRLY ANEMIC...BUT INSTABILITY IS
GREAT ENOUGH TO GET AN ISOLATED SEVERE HAIL OR WIND GUST.

MODELS ALSO SHOWING COMPLEX OF STORMS DEVELOPING ACROSS WESTERN
PORTIONS OF THE STATE LATE THIS AFTERNOON AND SPREADING EAST THROUGH
THE EVENING HOURS.  THINK ANY STORMS THAT MAKE IT INTO THE FORECAST
AREA THIS EVENING WILL STRUGGLE TO MOVE EAST OF THE JAMES RIVER WITH
LACK OF FORCING.  LOW TEMPERATURES TONIGHT SHOULD BE RELATIVELY
MILD IN THE UPPER 60S AND 70S.

LEFTOVER THUNDERSTORM THREAT SHOULD RECEDE FROM WEST TO EAST OVER
THE NORTHERN HALF OF THE FORECAST AREA TUESDAY MORNING. WITH HEATING
OF MID LEVELS DO NOT EXPECT REDEVELOPMENT UNTIL TUESDAY EVENING OR
EVEN LATER TUESDAY NIGHT AS LOW LEVEL JET BEGINS TO AFFECT AREA...
THOUGH WILL KEEP A LITTLE CHANCE OF LATE AFTERNOON REDEVELOPMENT FAR
NORTHEAST. TUESDAY NIGHT DEVELOPMENT COULD BE QUITE SIGNIFICANT
THROUGH FEEL THE THREAT WILL STILL BE CONCENTRATED IN THE NORTH.
SEVERE THREAT SEEMS REASONABLE AS DEPICTED BY SPC WITH OUR AREA ON
THE SOUTHERN FRINGE OF THE HIGHEST THREAT AREA.

MEANWHILE...HOT HUMID AIR ALREADY DOING A DECENT JOB OF COMING BACK
IN. LOOKS LIKE A BORDERLINE HEAT ADVISORY QUESTION FOR TUESDAY...AND
AFTER COORDINATION HAVE ELECTED TO HOLD OFF FOR NOW. MID 80S
NORTHEAST TO UPPER 90S SOUTHWEST ACTUAL HIGH TEMPERATURES LOOK
GOOD.

WEAK UPPER TOUGH PASSING AREA BY WEDNESDAY NIGHT AND WEAK INFLUX OF
SLIGHTLY COOLER AIR LOOKING A LITTLE WEAKER THAN IT HAS BEEN
NEVERTHELESS A COOLING TO HIGHS IN THE 80S STILL LOOKS REASONABLE
FOR THURSDAY AND FRIDAY. THE QUESTION IS WILL IT GET MUCH LESS HUMID
AND FOR NOW IT LOOKS LIKE NOT VERY MUCH. THUNDERSTORM THREAT SHOULD
CONTINUE THURSDAY AS TAIL OF SHORT WAVE DRIFTS BY...THEN MINIMAL
NOCTURNAL CHANCES FOR A DAY OR TWO WITH WEAK RIDGING BEHIND THIS
SYSTEM. A LITTLE BETTER CHANCE FOR SATURDAY NIGHT INTO SUNDAY WITH
WARMING...THEN NO MENTION ON MONDAY WITH HOT AIR AT ALL LEVELS.
/ WILLIAMS

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS THE AREA...HOWEVER
STORMS MAY DEVELOP ALONG HIGHWAY 14 ACROSS EAST CENTRAL SOUTH DAKOTA
INTO SOUTHWEST MINNESOTA AFTER 22Z. MAY HAVE SOME STORM DEVELOP
ACROSS WESTERN SOUTH DAKOTA AND WORK INT CENTRAL SOUTH DAKOTA AFTER
03Z. EXPECT THESE STORMS TO STRUGGLE TO MOVE MUCH EAST OF THE JAMES
RIVER VALLEY....BUT COULD IMPACT KHON TERMINAL AFTER 05Z. CEILINGS
AND VISIBILITIES MAY FALL INTO THE MVFR CATEGORY WITHIN CONVECTION.
COULD SEE SOME PATCHY RIVER VALLEY FOG DEVELOP OVERNIGHT...THOUGH AM
NOT EXPECTING VISIBILITIES TO FALL MUCH BELOW 3SM IN THE EARLY
MORNING HOURS ON TUESDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jul 25, 9:20 AM CST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 AM CDT MON JUL 25 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1020 AM CDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A CHANCE OF THUNDERSTORMS OVER MUCH OF SOUTHEAST SOUTH
DAKOTA AND SOUTHWEST MINNESOTA TONIGHT. AN ISOLATED STORM MAY
PRODUCE QUARTER SIZE HAIL AFTER SUNSET NORTH AND WEST OF A LINE
FROM CHAMBERLAIN TO MITCHELL TO DE SMET. THUNDERSTORMS TO THE
SOUTH AND EAST OF THIS AREA ARE NOT EXPECTED TO BE SEVERE.

FLOODING...
MINOR TO MODERATE FLOODING WILL CONTINUE ACROSS THE JAMES AND
LITTLE SIOUX RIVERS UNTIL FURTHER NOTICE.

HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE
SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN
CHAMBERLAIN AND SIOUX CITY. THE HIGH FLOWS ON THE MISSOURI RIVER
WILL ALSO CAUSE FLOODING ON THE BIG SIOUX RIVER NEAR SIOUX CITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY MORNING ACROSS
SOUTHWEST MINNESOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT. THE BEST CHANCE
OF THUNDERSTORMS WILL BE NORTH OF INTERSTATE 90. A FEW OF THESE
STORMS COULD BE SEVERE IN THE EVENING ALONG AND WEST OF THE JAMES
RIVER. HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 60 MPH WILL BE
POSSIBLE. THE THREAT FOR SEVERE STORMS WILL MOVE TOWARD
INTERSTATE 29 AND INTO SOUTHWEST MINNESOTA AFTER SUNSET. HAIL UP
TO QUARTER SIZE AND WIND GUSTS OVER 65 MPH WILL BE POSSIBLE.

THERE WILL BE A CHANCE OF THUNDERSTORMS ON WEDNESDAY ACROSS THE
REGION. A FEW OF THESE STORMS COULD BE SEVERE OVER NORTHWEST
IOWA...FAR NORTHEAST NEBRASKA...AS WELL AS ADJACENT AREAS OF
SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM IN PORTIONS OF
SOUTHWEST SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

The radar

The Sioux Falls radar (KFSD), 112 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Lyon

When
July 25, 3:12 PM CST
Where
Lyon County, 5.63 mi NW of Lynd
Measured
0.75 in hail
Reported by
Public
Coordinates
44.430, -95.970

Hail, Lyon

When
July 25, 3:15 PM CST
Where
Lyon County, 4.82 mi NW of Lynd
Measured
0.88 in hail
Reported by
Public
Coordinates
44.420, -95.960

Hail, Lyon

When
July 25, 3:23 PM CST
Where
Lyon County, 3.62 mi NW of Lynd
Measured
1 in hail
Reported by
Public
Coordinates
44.410, -95.940

Hail, Lyon

When
July 25, 3:26 PM CST
Where
Lyon County, 1.21 mi SW of Lynd
Measured
0.88 in hail
Reported by
Public
Coordinates
44.370, -95.900

Hail, Murray

When
July 25, 5:00 PM CST
Where
Murray County, 1.49 mi E of Avoca
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.950, -95.640

Hail, Murray

When
July 25, 5:00 PM CST
Where
Murray County, 0.99 mi E of Avoca
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.950, -95.650

Hail, Murray

When
July 25, 5:27 PM CST
Where
Murray County, 0.99 mi E of Avoca
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.950, -95.650

Large hail was accompanied by rainfall measured at 1.00 inch.

Hail, Nobles

When
July 25, 5:48 PM CST
Where
Nobles County, 4.18 mi S of Kinbrae
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.760, -95.510

Hail, Nobles

When
July 25, 5:53 PM CST
Where
Nobles County, 4.26 mi NNW of (Otg)worthington Arp
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.710, -95.600

Hail, Pipestone

When
July 25, 8:13 PM CST
Where
Pipestone County, 2.07 mi N of Cazenovia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.100, -96.380

Hail, Pipestone

When
July 25, 8:45 PM CST
Where
Pipestone County, 2.81 mi N of Holland
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.140, -96.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334254, 334255, 334256, 334258, 334260, 334261, 334262, 334264, 334265, 334269, 334270.